Intended for healthcare professionals

Letters

Textbook of Pharmaceutical Medicine warns of trial risks

BMJ 2006; 332 doi: https://doi.org/10.1136/bmj.332.7548.1035 (Published 27 April 2006) Cite this as: BMJ 2006;332:1035
  1. Chek C Chan, former pharmaceutical physician (chek.chan{at}gmail.com)
  1. Bracken Ridge Family Practice, 59 Gawain Road, Bracken Ridge, Brisbane, QLD 4017, Australia

    EDITOR—With reference to the adverse reactions with TG1412 being because of the drug, not the study design,1 I quote from section 4.8 on minimising risk in the chapter on exploratory development in the Textbook of Pharmaceutical Medicine on first time dosing in humans2:

    “For example, the study design may require administration of intravenous infusions to six volunteers. It may be perfectly feasible to perform these on a single day but it is inadvisable to start all the infusions simultaneously. Drug-related adverse reactions would be likely to occur at the same time in all the subjects, which could be very difficult to manage and put subjects at unnecessary risk. Indeed, it may be wise to stop the study after the first significant adverse reaction has been detected and reconsider the dose, speed of administration or whether to proceed at all.”

    Footnotes

    • Competing interests None declared.

    References

    1. 1.
    2. 2.
    View Abstract

    Log in

    Log in through your institution

    Subscribe

    * For online subscription